Idaho, 2017Heavy Snow in Idaho, March 4 to 5, 2017
March 4 to 5, 2017 · NWS OTX · 5 events in 3 counties and zones
A feed of Pacific moisture enhanced over a stalled frontal zone into persistent snow showers over extreme southeast Washington and the southern Idaho Panhandle during the afternoon and evening hours of March 7th. Heavy snow accumulated above 2000 feet elevation from the Moscow area south to the Camas Prairie region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A feed of Pacific moisture enhanced over a stalled frontal zone into persistent snow showers over extreme southeast Washington and the southern Idaho Panhandle during the afternoon and evening hours of March 7th. Heavy snow accumulated above 2000 feet elevation from the Moscow area south to the Camas Prairie region. The mountains in the Central Idaho Panhandle received around 12 inches with the valleys only 2 to 4 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 4, 9:48 AM PST, 12 minutes earlier.
Area forecast discussion, Mar 4, 9:48 AM PST, 12 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
948 AM PST Sat Mar 4 2017
.SYNOPSIS...
The weather will remain active this weekend, as a cold upper level
trough begins to shift into the region. Look for widespread rain
and snow showers primarily over southeast Washington and the
central Idaho Panhandle through today. The threat of snow will
spread across the remainder of the Inland Northwest tonight and on
Sunday. Moderate snow amounts are possible especially over the
Blue Mountains, Camas Prairie, Waterville Plateau, Okanogan
Valley and over the northern Cascades. Wet and unsettled
conditions will continue into next week, with temperatures slowly
warming.
&&
.DISCUSSION...
The forecast for the rest of this morning has been adjusted over
SE Washington into the Central Panhandle Mountains. A stalled
frontal boundary in the mid levels is a bit further north than
previously thought with an abundance of showers from Pendleton
through the palouse and Central Panhandle Mountains. POP's have
been increased in these areas with heavier showers bringing the
snow level down as low as 2000-2500 feet. Meanwhile with this
boundary north of the Camas Prairie POP's have been decreased for
Winchester through mid morning. Models indicate this boundary
moistening through the day as a mid level wave over SW Oregon this
morning tracks along the boundary. This should lead to an increase
in precipitation into this evening with a better chance of
accumulating snow after sunset when road temperatures fall to near
freezing. Best chances will be in the mountains but if precip is
intense enough snow could accumulate on the palouse as well. Will
be monitoring observation/precip trends closely today to better
fine tune the forecast and the need for possible winter highlights
for tonight. Elsewhere for most of Central and NE Washington drier
air has moved into the region and a dry day is expected for most
under mostly clear to partly cloudy skies. JW
&&
.AVIATION...
18Z TAFS: A stalled frontal boundary over SE Washington into the
south Idaho Panhandle will produce numerous showers falling as a
mix of rain and snow in Pullman and rain in Lewiston this
afternoon. This will keep the boundary layer very moist with MVFR
conditions common with occasional IFR conditions at KPUW. This
boundary moistens further this evening with the potential for
moderate to heavy snow at KPUW between 1-4z. Some model guidance
suggest these showers may reach as far north as Spokane area TAF
sites in the evening but consensus gives KCOE the best chance.
Still the moistening boundary layer over the palouse and low level
south-southwest winds may advect enough moisture for a brief
period of IFR/MVFR conditions for KGEG/KSFF this evening. Then
next wave tracks into the region overnight into Sunday bringing a
3-5 hour period of snow and lowering CIGS/visibilities. Behind
this wave gusty southwest winds quickly develop for KGEG/KSFF. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 41 28 37 24 37 26 / 10 20 80 30 60 40
Coeur d'Alene 41 27 38 24 37 24 / 30 30 80 50 70 70
Pullman 42 28 38 25 38 27 / 90 80 70 40 60 50
Lewiston 48 33 45 28 44 30 / 70 80 50 30 40 20
Colville 41 26 39 23 40 22 / 10 10 80 30 30 30
Sandpoint 40 27 37 24 36 23 / 40 30 90 60 70 80
Kellogg 39 27 35 23 33 24 / 80 70 90 60 80 90
Moses Lake 48 29 42 26 42 26 / 0 60 30 10 10 10
Wenatchee 44 28 41 25 41 25 / 10 80 30 20 20 20
Omak 44 25 40 21 41 21 / 0 60 80 30 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 4, 6:06 AM PST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
606 AM PST Sat Mar 4 2017
IDZ003-004-027-051415-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
606 AM PST Sat Mar 4 2017
This Hazardous Weather Outlook is for portions of North Idaho and
North Central Idaho.
.DAY ONE...TODAY AND TONIGHT
Look for numerous showers today comprised of snow above 3500 feet
with a mix of rain and snow below. Despite the showers, snow
accumulations on the roads are only expected during the early
morning hours as road temperatures rise quickly. Snow levels will
drop to 2000 feet tonight which will make snow accumulations much
more likely on area roads. Moderate snows are possible on the
Camas Prairie, higher portions of the Idaho Palouse and over the
central Panhandle mountains south of I-90. Wintry travel
conditions are likely.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The threat of moderate snow will continue into Sunday morning
before decreasing later in the day. Unsettled weather expected to
return from Tuesday through Thursday of next week. Snow will
change to rain in the lower elevations while significant
accumulating snow is likely in the mountains.
IDZ001-002-026-WAZ031>037-051415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-
606 AM PST Sat Mar 4 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
An unsettled weather pattern is expected Tuesday through Thursday
of next week. Snow will change to rain in the lower elevations
while significant accumulating snow is likely in the mountains.
WAZ038-041>044-051415-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
606 AM PST Sat Mar 4 2017
This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.
.DAY ONE...TODAY AND TONIGHT
A threat of moderate snow is expected to develop by late evening
across the area and continue into the overnight hours. There is a
great deal of uncertainty as to where the heaviest snow will
accumulate. Right now the best chances of significant snow will
occur north of Highway 2, including the northern Waterville
Plateau,and Cascade Valleys north of Chelan, the Okanogan Valley
and the Okanogan Highlands.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The threat of moderate snow will shift north of a Twisp to
Inchelium line Sunday morning before decreasing in the afternoon.
An unsettled weather pattern is then expected from Tuesday
through Thursday of next week. Snow will change to rain in the
lower elevations while significant accumulating snow is likely in
the mountains.
Heavy Snow, Idaho Palouse
- When
- March 4, 10:00 AM PST to March 5, 5:00 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
An observer in Moscow reported 6 inches of new snow accumulation.
Heavy Snow, Lewiston Area
- When
- March 4, 3:00 PM PST to March 5, 5:00 AM PST
- Where
- Lewiston Area forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.327, -116.750 (the zone’s center; the record gives no point)
The weather observer at the Lewiston Airport reported 4.1 inches of new snow accumulation.
Heavy Snow, Idaho Palouse
- When
- March 4, 3:00 PM PST to March 5, 5:00 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
An observer near Moscow reported 4 inches of new snow accumulation.
Heavy Snow, Lewis and Southern Nez Perce
- When
- March 4, 3:00 PM PST to March 5, 5:00 AM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
The observer at Nez Perce reported 4.4 inches of new snow accumulation.
Heavy Snow, Idaho Palouse
- When
- March 4, 3:00 PM PST to March 5, 5:00 AM PST
- Where
- Idaho Palouse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
An observer at the University of Idaho in Moscow reported 6.5 inches of new snow accumulation.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Hail in California, March 4 to 6, 20170.75 in hail · 17 events
- Debris Flows and Flooding in California, March 4 to 5, 20170.25 in hail · 10 events
- Winter Storm and High Wind in Wyoming, March 4 to 6, 201777 kt wind · 4 events
- Winter Weather in Ohio, March 4, 20174 events
- Heavy Snow and Winter Weather in Montana, March 4 to 5, 20174 events
- Heavy Snow in Oregon, March 4 to 6, 20174 events
- Winter Storm and Winter Weather in California, March 4 to 7, 20173 events
- Heavy Snow in Washington, March 4 to 5, 20173 events
- Winter Storm in Idaho, March 4 to 6, 20173 events
- Heavy Snow in California, March 4 to 6, 20173 events
- Heavy Rain in Hawaii, March 4 to 5, 20172 events
- Heavy Snow in Nevada, March 4 to 6, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683407, 683408, 683409, 683410, 683411.